Wildfire, Boone
- When
- April 6, 10:00 AM EST to April 7, 8:00 AM EST
- Where
- Boone forecast zone
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 38.023, -81.711 (the zone’s center; the record gives no point)
Warm temperatures, low relative humidities, winds, and recent dry conditions combined to help brush fires persist. A fire in Boone County affected a wooden transmission structure in the Van vicinity.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Warm temperatures, low relative humidities, winds, and recent dry conditions combined to help brush fires persist. A fire in Boone County affected a wooden transmission structure in the Van vicinity. This caused a large electrical outage, that even affected the larger communities of Danville and Madison. The Wharton Community Center and a shelter near Madison and Danville were opened as a shelter.
Colder and wetter weather arrived for the 7th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 6, 8:53 AM EST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 953 AM EDT WED APR 6 2016 .SYNOPSIS... WARMER/WINDY AND DRY WEDNESDAY. MOISTURE INCREASES WITH COLD FRONT WEDNESDAY NIGHT. COLDER THURSDAY INTO SATURDAY WITH ROUNDS OF RAIN/SNOW SHOWERS. MILDER SUNDAY. && .NEAR TERM /THROUGH TONIGHT/... 945 AM UPDATE... FORECAST ON TRACK THUS FAR. SOME HOLDOUTS IN THE HOLLOWS REGARDING LACK OF MIXING BUT FULLY EXPECT THAT TO CHANGE IN THE NEXT HOUR AS EVERYONE GETS THE BOOST IN TEMPS AND WIND. FIRE SPS REMAINS FOR ALL COUNTIES EXCEPT SE OH. TIMING OF FRONT AND PRECIP ON TRACK. DO FEEL THE INITIAL PRECIP WILL HELP TO INCREASE THE EFFICIENCY OF MOMENTUM TRANSFER FOR SOME BRIEF GUSTS TO 40 KTS POSSIBLE...ESPECIALLY OVER SE OH LATER THIS AFTERNOON. PREVIOUS DISCUSSION BELOW... DRY...WARM AND WINDY TODAY...WITH SURFACE HIGH PRESSURE TO THE EAST...AND A STRONG SOUTHERLY FLOW SETTING UP ACROSS THE AREA OUT AHEAD OF AN APPROACHING LOW AND ASSOCIATED COLD FRONT. 00Z WEDNESDAY SOUNDING OUT OF ILN INDICATED VERY DRY AIR AT LOWER AND MID LEVELS OF THE ATMOSPHERE...AND AM EXPECTING FOR DRIER AIR...ALONG WITH GUSTY WINDS...TO MIX DOWN DURING PEAK HEATING HOURS. CONTINUED TREND OF GOING A BIT BELOW GUIDANCE ON THE DEW POINTS TODAY...PARTICULARLY ACROSS SOUTHWEST VA...AND WEST VIRGINIA. AS A RESULT...AM CONCERNED ABOUT FIRE WEATHER...AND ITS POSSIBLE THAT A FEW SPOTS...PARTICULARLY ACROSS WEST VIRGINIA AND SOUTHWEST VIRGINIA COULD GET CLOSE TO OR TOUCH RED FLAG CRITERIA. FOR NOW...WILL ISSUE AN SPS FOR WEST VIRGINIA...NORTHEAST KY AND SOUTHWEST VA TO HIGHLIGHT THIS CONCERN...AND HAVE THE DAY SHIFT COORDINATE WITH LOCAL FORESTRY FOLKS ON ANY RED FLAG ISSUES. ALTHOUGH IT WILL BE DRY AND WINDY ACROSS SOUTHEAST OHIO...MOISTURE WILL INCREASE ACROSS SOUTHEAST OHIO AND NORTHEAST KY A LITTLE QUICKER TODAY THAN AREAS TO THE EAST...SO WILL LEAVE SOUTHEAST OHIO OUT OF AN SPS FOR NOW. PRECIPITATION ASSOCIATED WITH AFOREMENTIONED LOW WILL ARRIVE IN WESTERN ZONES LATE TONIGHT. STILL FIGURING ON AT LEAST A BRIEF DELAY IN PRECIPITATION ACTUALLY HITTING THE GROUND DUE TO DRY AIR...AND THIS COULD HELP TO BRING A FEW DECENT GUSTS TO THE SURFACE AT THE START. FRONTAL BOUNDARY SHOULD BE TO THE EAST OF THE CWA BY THE END OF THE PERIOD...WITH THE POSSIBILITY OF A RAIN SNOW MIX ACROSS THE HIGHER ELEVATIONS...GENERALLY ABOVE 3500 FEET AS COLDER AIR FILTERS IN. OTHER THING TO NOTE IS SOME WEAK INSTABILITY AS THE FRONT PUSHES EAST...AND ADDED A SLIGHT CHANCE OF THUNDER...MAINLY ACROSS SOUTHEAST OHIO...NE KY...SOUTHERN WEST VA AND SOUTHWEST VA LATER TONIGHT WITH FRONTAL PASSAGE. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... COLD FRONT ARRIVES THURSDAY BRINGING LIGHT SNOW SHOWERS TO THE MTNS AND RAIN TO THE LOWLANDS. MAY EVEN SEE AN ISOLATED THUNDERSTORM AS MID LEVEL LAPSE RATES STEEPEN AND A FEW HUNDRED J/KG OF CAPE FORM IN BETWEEN CLOUD BREAKS IN POST FRONTAL SHOWERS. IN BETWEEN SYSTEMS FRIDAY...THOUGH STILL ENCAPSULATED IN A BROAD UPPER LEVEL TROUGH...SO MTN -SHSN WILL CONTINUE. A REINFORCING COLD SHOT ARRIVES ON SATURDAY AS AN UPPER LEVEL SHORT WAVE CREEPS INTO THE AREA KICKING OFF SNOW SHOWERS AREA WIDE AND COULD EVEN SEE SOME MINOR ACCUMULATIONS IN THE LOWLANDS WHILE THE MTNS RECEIVE A FEW INCHES OF APRIL SNOW. TEMPERATURES FALL INTO THE MID TO LOWER 20S ON SATURDAY NIGHT...PERHAPS FLIRTING WITH RECORD LOWS IN SOME PLACES. && .LONG TERM /SUNDAY THROUGH TUESDAY/... DRY SUNDAY WITH A MILDER AFTERNOON...AS WARM FRONTAL ACTION SETS UP IN THE LOWER OHIO VALLEY. HAVE CHANCE POPS WITH WARM FRONT SUNDAY NIGHT INTO MONDAY...MAINLY FOR WESTERN AND NORTHERN COUNTIES....TRIED TO HOLD SOUTHEAST COUNTIES...LIKE BKW VCNTY DRY THROUGH SUNDAY NIGHT...WITH THE LOWEST CHANCE POPS MONDAY. RAIN SHOWERS MOST LIKELY MONDAY NIGHT INTO TUESDAY. UNCERTAINTY INCREASES TUESDAY...TRYING TO TIME DECREASING POP TREND. WPC MEDIUM RANGE GROUP TRENDED TOWARD THE FASTER MORE PROGRESSIVE ENSEMBLES...SO HAVE POPS LOWERING TUESDAY AFTERNOON FROM THE WEST. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... VFR EXPECTED FOR MOST OF THE TAF PERIOD...THROUGH AT LEAST 02-03Z...WHEN WIDESPREAD MVFR CIGS WILL START TO DEVELOP...AS -SHRA OVERSPREAD THE AREA FROM WEST TO EAST. GUSTY SOUTHERLY WINDS WILL DEVELOP TODAY...MAINLY AFTER 15-16Z...WITH GUSTS 20-30 KTS POSSIBLE. SOME DECREASE IN WINDS AFTER 03Z...ALTHOUGH STILL GUSTY WITH GUSTS IN THE TEENS TO LOWER 20 KT RANGE. ISOLD IFR POSSIBLE MAINLY ACROSS THE MOUNTAINS INCLUDING AT SITES KBKW AND KEKN...MAINLY AFTER 09Z. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY... FORECAST CONFIDENCE: HIGH. ALTERNATE SCENARIOS: TIMING OF MVFR CIGS LATE TONIGHT MAY OCCUR LATER THAN CURRENTLY FORECAST. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 12Z THURSDAY... IFR POSSIBLE IN PRECIPITATION THURSDAY AND THURSDAY NIGHT MAINLY OVER THE MOUNTAINS. && .FIRE WEATHER... VERY DRY AIR AT LOWER AND MID LEVELS OF THE ATMOSPHERE...WILL MIX DOWN TO THE SURFACE DURING PEAK HEATING HOURS TODAY. RELATIVE HUMIDITIES ARE EXPECTED TO BOTTOM OUT IN THE 20 PERCENT RANGE ACROSS MOST OF WEST VIRGINIA AND SOUTHWEST VIRGINIA...WITH UPPER 20 TO LOWER 30 PERCENT RELATIVE HUMIDITIES EXPECTED ACROSS NORTHEAST KENTUCKY AND SOUTHEAST OHIO. IN ADDITION...STRONG SOUTHERLY WINDS WILL DEVELOP...WITH SUSTAINED WINDS IN THE LOWER TO MID TEENS AND GUSTS IN THE 20S. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JW/SL NEAR TERM...SL/30 SHORT TERM...JW LONG TERM...KTB AVIATION...SL FIRE WEATHER...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 351 AM EDT WED APR 6 2016 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-070800- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-UPSHUR-BARBOUR- 351 AM EDT WED APR 6 2016 ...FREEZE WARNING IN EFFECT UNTIL 9 AM EDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZE WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ANOTHER SHOT OF COLD AIR IS EXPECTED FOR FRIDAY AND SATURDAY...WITH MORE FREEZING TEMPERATURES POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ035>038-046-047-070800- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH- 351 AM EDT WED APR 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. IF ROUNDS OF SNOW SHOWERS BECOME MORE ENHANCED...THERE IS THE POSSIBILITY OF SOME WINTER WEATHER ADVISORIES FRIDAY AND/OR FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618369.